Alert archive / North Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Bismarck, ND
NWS Bismarck, ND issued this special weather statement at Aug 9, 2021, 2:15 PM CDT for Ward County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 2:15 PM CDT (19:15 UTC)
- Expired
- Aug 9, 2021, 3:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Bismarck, ND
- Hail
- 0.88 in
- Wind
- 40
County Ward County, ND
The radar
The Minot AFB radar (KMBX), 72 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.3 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 851 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 1736 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
675
WWUS83 KBIS 091915
SPSBIS
Special Weather Statement
National Weather Service Bismarck ND
215 PM CDT Mon Aug 9 2021
NDZ003-010-011-092000-
Mountrail ND-Ward ND-Renville ND-
215 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northwestern Ward,
southwestern Renville and northeastern Mountrail Counties through 300
PM CDT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blaisdell, or 12 miles east of Stanley, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Blaisdell around 220 PM CDT.
Other locations in the path of this storm include Donnybrook and
Greene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4868 10173 4858 10145 4857 10145 4815 10212
4822 10229 4872 10199
TIME...MOT...LOC 1914Z 212DEG 46KT 4827 10212
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
$$
TELKENWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:33 PM CDT, 1 hour 42 minutes earlier.
Area forecast discussion, Aug 9, 12:33 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1233 PM CDT Mon Aug 9 2021 .UPDATE... Issued at 1221 PM CDT Mon Aug 9 2021 For this update, just tweaked precipitation chances again to better reflect the current observations and trends. Regarding the severe threat later this afternoon and this evening, have become a bit more concerned about a conditional tornado threat in the vicinity of eastern Bottineau, Rollete, and Pierce counties. Latest SPC mesoanalysis RAP trends suggest that by 21z to 23z the environment ahead of developing storms will be characterized by MLCAPE ranging from 1000 to 2000 J/kg and effective layer shear in the 45 to 55 knot range. Additionally, low level shear may end up stronger than initially thought with 0-1 km values in the 15 to 20 knot range and effective storm relative humidity values approaching 300 to 400 m2/s2. One limiting factor here may be cloud cover from morning/early afternoon convection that CAMs have not modeled well. Thus, we could have a hard time destabilizing this area sufficiently if we do not see some more breaks in the clouds soon. Further south into the James River Valley, severe weather will also be possible but shear will decrease and capping will increase. UPDATE Issued at 859 AM CDT Mon Aug 9 2021 Numerous showers and thunderstorms continue this morning along and behind a quasi-stationary front extending from the far south central into the northeast part of the state. A weak surface low has developed over the south central and will slowly move northeast along the front through the day. Less numerous shower activity (and a handful of lightning strikes) has been noted across the northwest, likely associated with a surface trough extending northwest from the low. Morning activity should diminish over the next several hours, but will likely reinvigorate late this afternoon (and into the evening) as a stronger mid level wave moves overhead. The latest HREF guidance favors the Turtle Mountains area for the most intense and strongest rotating updrafts which has been fairly consistent over the past few runs. For this update, just tweaked precipitation chances to better reflect current radar trends and blended in the latest observations to the forecast. UPDATE Issued at 652 AM CDT Mon Aug 9 2021 Scattered showers and thunderstorms continue this morning across much of central North Dakota, behind a cold front that hasn't moved much from the previous update. Current analysis places it from Langdon southwest through the Bismarck/Mandan area, and then into Corson County, South Dakota. Latest high-res guidance favors the current convection progressing northeast through the morning, with some scattered convection possibly moving into western North Dakota, before the development of strong to severe thunderstorms late this afternoon into the early evening. A few different models advertise a north- south line of storms developing in the evening from the Turtle Mountains through the James River Valley, then moving east out of the forecast area by the late evening. Will have to see if this trend holds through the morning. No changes to the threat ceiling, with damaging wind gusts still the main hazard, with large hail also a possibility. && .SHORT TERM...(Today and tonight) Issued at 433 AM CDT Mon Aug 9 2021 Main concern in the short term forecast is the chance for severe thunderstorms this afternoon and evening, generally from the Turtle Mountains area through the James River Valley. This morning, a surface cold front was draped from Langdon through the Bismarck/Mandan area into Lemmon, with the associated surface low analyzed in west central South Dakota. Convection has been ongoing through the night along and behind the front as expected, and is moving northeast while the front will continue moving southeast through the morning as it exits the forecast area. Aloft, southwest flow persists ahead of a strong closed low and shortwave trough that will be progressing across Montana through the day today. The primary focus today will be the potential for severe thunderstorms along and behind the cold front as it moves slowly east, and with substantial mid-level height falls ahead of the approaching shortwave. These height falls and diurnal heating are expected to erode capping by late afternoon, with 1000-2000 J/kg of MUCAPE and 0-6 km bulk shear on the order of 40 to 60 knots supportive of rotating updrafts. Stronger shear values are in the north central, with values decreasing to the south. With inverted-V soundings and DCAPE over 1000 J/kg, as well as high cloud bases, expecting damaging wind gusts to 75 mph to be the primary hazards with any severe thunderstorms. Large hail is also possible, with a forecast environment supportive of hail to the size of ping pong balls. Some initial discrete supercells are possible before an upscale or cluster storm mode is favored, as the southwest flow aloft is more parallel to the frontal boundary, not perpendicular. This also could favor the wind threat being the main hazard with this event, especially since the current overnight showers and thunderstorms are producing gusts of 40-45 mph. Thinking the general threat area will be from the Turtle Mountains through the James River Valley and east, with storms exiting the area by midnight. High temperatures today will vary substantially across the region as the cold front slowly progresses east. Expect highs only in the upper 60s in the far northwest, while the southern James River Valley will have highs in the lower 90s. Once storms clear out tonight, should be a quiet night with lows in the upper 40s to upper 50s. .LONG TERM...(Tuesday through Sunday) Issued at 433 AM CDT Mon Aug 9 2021 Fire weather concerns on Tuesday and low chances for precipitation highlights the extended forecast. As the base of the trough begins to exit to our east on Tuesday, northwest flow settles in while another weak cold front approaches from across the International Border. This frontal passage is not expected to bring any substantial precipitation, but will bring breezy winds and cloud cover. We have gone ahead and issued a Fire Weather Watch on Tuesday for Slope, Bowman, and Adams Counties, in collaboration with our southern and western neighbors. Minimum relative humidity is expected to drop into the 18 to 20 percent range in these counties, and coupled with westerly winds around 20 mph, critical fire weather conditions are possible. Northwest flow aloft continues Wednesday through the end of the week in response to upper ridging upstream over the Pacific Northwest. Temperatures on Thursday will be the coolest of the extended, with highs in the lower 70s to lower 80s, before a steady warming trend through the weekend. Chances for precipitation look low during this time. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1221 PM CDT Mon Aug 9 2021 Early this afternoon, widespread showers and thunderstorms are covering portions of western and central North Dakota. Areas that are the most likely to see storms through the day will be across the north and the east with some severe thunderstorms possible from the Turtle Mountains into the James River valley. VFR conditions will be likely across most sites through the period, but if any stronger storms move overhead, brief MVFR/IFR categories from visibility may be possible. IFR ceilings currently over KMOT should improve over the next couple of hours. Northwest winds will become breezy this afternoon across the west. && .BIS WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Tuesday afternoon through Tuesday evening for NDZ040-043-044. && UPDATE...ZH SHORT TERM...MJ LONG TERM...MJ AVIATION...ZH
Hazardous weather outlook, Aug 9, 12:40 PM CDT, 1 hour 35 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1240 PM CDT Mon Aug 9 2021 NDZ001-002-009-010-017>020-031>034-041-042-045-101745- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver- Golden Valley-Billings-Stark-Morton-Hettinger-Grant-Sioux- 1240 PM CDT Mon Aug 9 2021 /1140 AM MDT Mon Aug 9 2021/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-021>023-025-035>037-046>048-050-051-101745- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McLean-Sheridan- Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan-La Moure- McIntosh-Dickey- 1240 PM CDT Mon Aug 9 2021 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...This Afternoon and Tonight Scattered strong to severe thunderstorms are possible this afternoon and evening. The main threats will be damaging winds with gusts up to 75 mph and large hail up to tennis ball size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters could be needed this afternoon and evening. NDZ040-043-044-101745- Slope-Bowman-Adams- 1140 AM MDT Mon Aug 9 2021 This Hazardous Weather Outlook is for portions of southwest North Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible today. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Fire Weather Watch has been issued for Tuesday. Find more information at www.weather.gov/bis. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. ZH
In the hours before
Special weather statement, Aug 9, 2:15 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
215 PM CDT Mon Aug 9 2021
NDZ003-010-011-092000-
Mountrail ND-Ward ND-Renville ND-
215 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northwestern Ward,
southwestern Renville and northeastern Mountrail Counties through 300
PM CDT...
At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blaisdell, or 12 miles east of Stanley, moving northeast at 50 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Blaisdell around 220 PM CDT.
Other locations in the path of this storm include Donnybrook and
Greene.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4868 10173 4858 10145 4857 10145 4815 10212
4822 10229 4872 10199
TIME...MOT...LOC 1914Z 212DEG 46KT 4827 10212
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
TELKENThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 10:10 PM CDT | Special Weather Statement | BIS | Golden Valley, Slope | 50 min |
| Aug 9, 3:55 AM CDT | Fire Weather Watch | BIS | Adams, Bowman, Hettinger, Slope | 24 hr |
| Aug 9, 2:49 PM CDT | Special Weather Statement | BIS | Renville | 41 min |
| Aug 9, 5:23 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 52 min |
| Aug 9, 5:29 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Wells | 46 min |
| Aug 9, 5:53 PM CDT | Special Weather Statement | BIS | Rolette | 37 min |
| Aug 9, 6:02 PM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 43 min |
| Aug 9, 6:10 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 35 min |
| Aug 9, 6:43 PM CDT | Severe Thunderstorm Warning | BIS | Foster | 47 min |
Nearby
Special Weather Statements in North Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.